Colorado, 2009

Tornado and Hail in Colorado, June 13, 2009

June 13, 2009 · NWS PUB · 8 events in 2 counties and zones

Long-lasting supercells produced large hail, high winds, and a short-lived tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Long-lasting supercells produced large hail, high winds, and a short-lived tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 13, 1:38 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 13, 1:38 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT SAT JUN 13 2009

.SHORT TERM...
(TONIGHT AND SUNDAY)

MAIN CONCERN IS THE POTENTIAL FOR SEVERE WEATHER.  VERY MOIST LOW
LEVELS ACRS THE SE PLAINS THIS AFTERNOON WITH DEW POINTS IN THE
UPPER 40S TO MID 50S. BOTH THE RUC13 AND NAM12 SHOW QUITE A BIT OF
CIN OVR THE FAR SE PLAINS THIS AFTERNOON AND EVENING...WITH LESS CIN
ALONG THE I25 CORRIDOR.  THE LATEST MESOANALYSIS SHOWS 1500-2000
J/KG OF CAPE ALONG THE I25 CORRIDOR EARLY THIS AFTERNOON...WITH THE
NAM AND RUC SHOWING THE POSSIBILITY OF HIGHER CAPE VALUES LATER THIS
AFTERNOON/EARLY THIS EVENING. DEEP LAYER SHEAR VALUES ARE ABOUT
45-50 KTS...SO CANNOT RULE OUT TORNADOES. UPR LVL LIFT ASSOCIATED
WITH A SHRTWV TROF MOVING OVR THE STATE WL ENHANCE SEVERE WEA
CHANCES. AT THIS POINT THE I25 CORRIDOR SEEMS TO HAVE THE BEST
CHANCE OF SEVERE WEATHER TO START WITH...BUT COULD THEN SEE SEVERE
SPREAD EWRD.  LATER TONIGHT LOW CLOUDS WL AGAIN SPREAD ACRS THE SE
PLAINS...BUT LOOKS LIKE THEY MAY BREAK UP EARLIER SUNDAY THAN THEY
DID TODAY FOR GOOD HEATING. DEW POINTS LOOK A LITTLE DRIER TOMORROW
OVR THE SE PLAINS WITH MID 40S TO LOWER 50S EXPECTED...STILL GOOD
ENOUGH FOR ISOLD TO SCT STORMS. NAM IS SHOWING A WEAK SHRTWV MOVING
ACRS CO ON SUNDAY AFTERNOON.  WE COULD AGAIN SEE A FEW SEVERE
STORMS.  SHEAR VALUES WL AGAIN BE AROUND 50 KTS...WITH CAPE VALUES
OF MAYBE AROUND 1500-2000 J/KG ACCORDING TO THE NAM WITH LITTLE CIN.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

WITH IMPENDING WEATHER WILL MAKE THIS BRIEF...

SOUTHWEST FLOW ALOFT THROUGH MONDAY...AND MOIST...UNSTABLE
AIR...WILL ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS SUNDAY EVENING.

AS SHORTWAVE MOVES TOWARD AND NORTH OF CWFA ON MONDAY...UPPER
FORCING AND INSTABILITY...AND COOL FRONT MOVING INTO THE SOUTHEAST
PLAINS DURING MONDAY AFTERNOON...CHANCE POPS LOOKS REASONABLE FOR
MUCH OF PLAINS...AND ISOLATEDS ELSEWHERE.

FOR TUESDAY...UPSLOPE FLOW AND MARGINALLY UNSTABLE ATMOSPHERE WILL
YIELD ISOLATED STORMS ACROSS THE PLAINS...AS WELL AS THE MOUNTAINS
AND HIGH VALLEYS.

WEDNESDAY AND THURSDAY...SHORTWAVE RIDGE GETS PUMPED UP WITH UPPER
LOW TO THE WEST...AND FAIRLY DRY AND HOT PATTERN DEVELOPS OVER
CWFA. THURSDAY...GFS FORECASTS SHORTWAVE TO BRUSH BY TO OUR NORTH
WHICH COULD DRAG A WEAK FRONTAL BOUNDARY INTO THE SOUTHEAST PLAINS
LATE THURSDAY...AND CAUSE SOME ISOLATED CONVECTION.

THEN FOR FRIDAY AND SATURDAY...RIDGE REBUILDS OVER CWFA...GIVING
RELATIVELY DRY AND HOT WEATHER TO THE AREA...WITH BEST CHANCES FOR
PRECIPITATION SHIFTED TO NORTHERN COLORADO. -TLM-

&&

.AVIATION...MVFR CIGS ARE LIKELY TO DEVELOP THIS EVENING AT
KCOS...WITH KALS AND KCOS GENERALLY SEEING VFR CONDITIONS THROUGH
THE EVENING...WITH THE SLIGHT CHANCE OF MVFR CIGS IN TSTMS.  LATER
TONIGHT MVFR AND IFR CIGS WL DEVELOP OVR MOST OF THE SE CO
PLAINS...WITH IFR CONDITIONS EXPECTED AT KCOS AND MOST LIKELY MVFR
CIGS AT KCOS.  THESE LOW CLOUDS CIGS SHOULD DISSIPATE AT KCOS AND
KPUB BY 16Z ON SUNDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/13
Hazardous weather outlook, Jun 13, 9:33 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1033 AM MDT SAT JUN 13 2009

COZ058>089-093>099-141645-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1033 AM MDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...HIGH
VALLEYS AND ALONG THE INTERSTATE 25 CORRIDOR THIS AFTERNOON. SOME
STORMS WILL LIKELY THEN MOVE EASTWARD ACROSS THE REMAINDER OF THE
SOUTHEAST PLAINS DURING THE EVENING HOURS.

GOOD MOISTURE...STRONG WIND SHEAR AND AN UPPER LEVEL WEATHER
SYSTEM WILL LEAD TO THE POTENTIAL FOR SEVERE THUNDERSTORMS...WITH
THE BEST CHANCES BEING NEAR THE SOUTHEAST MOUNTAINS AND IN COUNTIES
ALONG THE INTERSTATE 25 CORRIDOR. THE PRIMARY SEVERE WEATHER
THREATS TODAY WILL BE HAIL UP TO 2.5 INCHES IN DIAMETER...WIND
GUSTS IN EXCESS OF 60 MPH...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON
SUNDAY AND MONDAY. SOME OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND LIGHTNING BEING THE MAIN HAZARDS.

FOR TUESDAY THROUGH FRIDAY...AFTERNOON AND EVENING THUNDERSTORMS
WILL NOT BE AS WIDESPREAD ON THE PLAINS. SMALL HAIL...GUSTY
WINDS...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH ANY
OF THE STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY ACROSS THE SOUTHEAST PLAINS BETWEEN 2 PM AND
MIDNIGHT.

28/28

In the hours before

Special weather statement, Jun 13, 1:34 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SAT JUN 13 2009

COZ088-132100-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
234 PM MDT SAT JUN 13 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 12 MILES WEST OF TYRONE...OR 22 MILES
NORTH OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

THE STRONG STORMS WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL LAS
ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 13, 2:01 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT SAT JUN 13 2009

COZ088-094-132145-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
301 PM MDT SAT JUN 13 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRINCHERA...OR 26 MILES EAST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL LAS
ANIMAS COUNTY...INCLUDING HIGHWAY 160.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 13, 2:37 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT SAT JUN 13 2009

COZ086-132215-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
337 PM MDT SAT JUN 13 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...PUEBLO.

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF PUEBLO RESERVOIR...OR 15 MILES
SOUTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO.
  BLENDE.
  AVONDALE.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jun 13, 3:15 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
415 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 SSE BLENDE            38.17N 104.52W
06/13/2009  M0.75 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

The radar

The Pueblo radar (KPUX), 44 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pueblo

When
June 13, 3:15 PM MST to 3:20 PM MST
Where
Pueblo County, 4.96 mi SSE of Blende
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.170, -104.520

Hail, Pueblo

When
June 13, 3:16 PM MST to 3:21 PM MST
Where
Pueblo County, 7.29 mi SSW of Avondale
Measured
1.25 in hail
Reported by
Public
Coordinates
38.140, -104.420

Hail, Pueblo

When
June 13, 3:22 PM MST to 3:27 PM MST
Where
Pueblo County, 4.96 mi SSE of Blende
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.170, -104.520

Hail, Baca

When
June 13, 4:50 PM MST to 4:55 PM MST
Where
Baca County, 6.8 mi SSW of Pritchett
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -102.910

Tornado, Baca

When
June 13, 5:01 PM MST to 5:02 PM MST
Where
Baca County, 15.08 mi SSW of Pritchett to 15.14 mi SSW of Pritchett
Rating
EF0
Path length
0.59 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.160, -102.935

A short-lived tornado caused no damage in open county.

Hail, Baca

When
June 13, 5:08 PM MST to 5:13 PM MST
Where
Baca County, 0.69 mi N of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.410, -102.620

Hail, Baca

When
June 13, 5:11 PM MST to 5:16 PM MST
Where
Baca County, 0.69 mi N of Springfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.410, -102.620

Thunderstorm Wind, Baca

When
June 13, 5:20 PM MST to 5:32 PM MST
Where
Baca County, (Kspd)springfield Awos to 7 mi E of (Kspd)springfield Awos
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
37.280, -102.610

Five power poles were snapped off at the bases along highway 287...and around 20 powerpoles were taken down on County Road 35.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184098, 184108, 184100, 184102, 168840, 184103, 184104, 184111.